Texas, 2006

Flash Flooding in Texas, September 7, 2006

September 7, 2006 · NWS AMA · 2 events in 2 counties and zones

Very heavy rainfall from thunderstorms across the central Texas panhandle during the early morning hours resulted in flash flooding. however damage was reported in downtown Borger.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Very heavy rainfall from thunderstorms across the central Texas panhandle during the early morning hours resulted in flash flooding. No injuries were reported...however damage was reported in downtown Borger.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 6, 8:10 PM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Sep 6, 8:10 PM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
910 PM CDT WED SEP 6 2006

.UPDATE...SHOWERS AND THUNDERSTORMS LOCATED OVER EASTERN NEW MEXICO
THIS EVENING ARE EXPECTED TO EVENTUALLY MOVE INTO THE PANHANDLES AS
A SHORTWAVE TROF APPROACHES THE AREA.  Q-VECTOR PROGS INDICATE
INCREASING DYNAMICS OVERNIGHT AS THIS SYSTEM NEARS...WHICH IS
SUPPORTED BY THE WARM ADVECTION IN THE H85-H7 LAYER AS WELL AS THE
VORTICITY FIELDS.  HAVE INCREASED THE POPS SLIGHTLY OVER THE
SOUTHWEST ZONES...WHILE LEAVING THE REMAINDER OF THE AREA NEAR THE
PREVIOUS FORECAST. WITH THE LOSS OF DAYTIME HEATING...THE SEVERE
THREAT WILL DIMINISH. HOWEVER...CANNOT RULE OUT A FEW STRONG
STORMS...ESPECIALLY IN THE WESTERN 1/3 OF THE CWA. HAVE ALSO
INCREASED SKY COVER TO MOSTLY CLOUDY FOR MOST OF TONIGHT ACROSS THE
WESTERN 1/2 OF THE PANHANDLES. TEMP FORECAST LOOKS GOOD AT THIS TIME
SO NO CHANGES ARE NECESSARY.  WILL ISSUE UPDATE TO ZONES TO REFLECT
THE POPS CHANGES AND TO REMOVE TEMPORAL WORDING.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

JOHNSON
Hazardous weather outlook, Sep 6, 7:21 PM CST, 6 hours 8 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
821 PM CDT WED SEP 6 2006

OKZ001>003-TXZ001>020-071100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
821 PM CDT WED SEP 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE WESTERN AND CENTRAL
PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES THIS EVENING AND TONIGHT.
THE CHANCE OF RAIN WILL INCREASE OVERNIGHT AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE AREA. STORMS THAT DEVELOP CLOSE TO THE
TEXAS...NEW MEXICO STATE LINE COULD BRIEFLY BECOME SEVERE...PRODUCING
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A CHANCE OF THUNDERSTORMS AREAWIDE THURSDAY AFTERNOON
THROUGH SUNDAY AFTERNOON...THEN A SLIGHT CHANCE OF THUNDERSTORMS
TUESDAY NIGHT. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH COULD RESULT IN ISOLATED FLOODING.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING...
PARTICULARLY ACROSS THE COUNTIES BORDERING NEW MEXICO.

COCKRELL

In the hours before

Special weather statement, Sep 6, 10:31 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1131 PM CDT WED SEP 6 2006

TXZ002-070515-
SHERMAN TX-
1131 PM CDT WED SEP 6 2006

...STRONG THUNDERSTORM IN SHERMAN COUNTY...

AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF STRATFORD MOVING SOUTHEAST AT 10
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

COCKRELL

The radar

The Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hutchinson

When
September 7, 1:29 AM CST to 3:41 AM CST
Where
Hutchinson County, Borger
Property damage
$140,000
Reported by
EMERGENCY MANAGER
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Vehicles reported washed down the streets with flood damage in downtown Borger. Nine houses were reported flooded along with seventeen vehicles moved by the flood waters on Austin Street. The Wesleyan Church was also reported flooded on McGee Street with two feet of water.

Flash Flood, Carson

When
September 7, 3:00 AM CST to 5:30 AM CST
Where
Carson County, 2 mi N of White Deer
Reported by
LAW ENFORCEMENT
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Farm-to-Market Road 294 just north of White Deer reported to have water of unknown depth over the surface of the road. A deputy had to turn around and was unable to continue heading south on Farm-to-Market Road 294 into White Deer.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534932, 5534933.